Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 269, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 6, 1997, 10:59 AM CST for Baldwin County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 6, 1997, 10:59 AM CST (16:59 UTC)
- Expired
- Nov 6, 1997, 12:00 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 11:20 AM CST | Hail 1.75 | Seminole, AL | Golfball size hail fell along U S Highway 90 near the community of Seminole. Several cars suffered damage from dents and cracked windshields as a result of the hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 061655 RRA SVRMOB ALC003-061800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1059 AM CST THU NOV 6 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...BALDWIN COUNTY AT 1055 AM CST...WEATHER SERVICE RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM OVER CENTRAL BALDWIN COUNTY MOVING FROM ROBERTSDALE TO SEMINOLE. MOVEMENT WAS TO THE EAST AT 20 MPH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 3:16 AM CST, 7 hours 43 minutes earlier.
Area forecast discussion, Nov 6, 3:16 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 AM CST THU NOV 6 1997 BAND OF RAIN AND SHOWERS MOVG THROUGH CWA ATTM. LATEST SFC MAP INDICATES COLD FRONT JUST WEST OF THE AREA OVER CENTRAL MS...WITH WEAK SFC LOW LOCATED NR MOUTH OF MS RIVER. WILL LEAN TOWARD ETA SOLUTION...AS THAT MODEL APPEARS TO HAVE BEST HANDLE ON SITUATION. SFC FRONT AND WEAK LOW PROGGED TO MOVE EAST ACROSS GULF COASTAL REGION TODAY...AND SHOULD BE EAST OF FA BY 00Z FRI. GULF COAST LOW WILL WEAKEN AS DEVLPG LOW OFF ATLANTIC SOUTHEAST COAST BECOMES MAIN LOW TOWARD PERIODS END. MODELS INDICATE MOST RAIN OVER FA SHOULD BE THIS MORNING...WITH POPS DECREASING THIS AFTERNOON. WILL PLACE HIGHEST POPS OVER NE CWA THIS MORNING...LOWEST OVER MS CWA. MID/UPPER LEVEL LO PRES OVR MID MS RIVER VALLEY THIS MORNING PROGGED TO DEEPEN AND DRIFT SLOWLY EAST THROUGH THE PERIOD...AIDING IN THE DEVELOPMENT OF NEW SFC LOW OFF SOUTHEAST ATLANTIC COAST. FWC TEMPS NOT LOOKING BAD...BUT POPS (ESPECIALLY ALONG COAST) A LITTLE TOO LOW. WILL NOT...HOWEVER...GO AS HIGH AS FAN POPS. OVER THE COASTAL WATERS...WINDS GRADUALLY SHIFTING TO NW OVER MARINE AREA AND INCREASING TO 20 KTS AND GUSTY THRU NEXT 36 HOURS. SEAS BUILDING FROM AROUND 3 FT TO 4-8 FT BY PERIODS END. CHOPPY BAYS AND INLETS BECOMING ROUGH. SCATTERED SHOWERS AND TSRA'S ENDING WITH FROPA. SCEC AND SCA'S IN EFFECT THIS FCST PERIOD. MOB 70/45/65/41 4100 PNS 69/48/66/44 4100 DTS 68/48/67/45 4100 EVR 64/46/61/41 6200 12
In the hours before
Special weather statement, Nov 6, 5:47 AM CST, 5 hours 12 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 550 AM CST THU NOV 6 1997 A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. AS THE FRONT APPROACHES THE AREA THIS MORNING...A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE. RAIN WILL END FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED THR OUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL NOT BE NECESSARY TODAY OR TONIGHT. NOTE...THE HAZARDOUS WEATHER OUTLOOK WILL NOW BE ISSUED AROUND 6 AM EACH MORNING...
Special weather statement, Nov 6, 5:50 AM CST, 5 hours 9 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 550 AM CST THU NOV 6 1997 A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. AS THE FRONT APPROACHES THE AREA THIS MORNING...A FEW SHOWERS AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE. RAIN WILL END FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL NOT BE NECESSARY TODAY OR TONIGHT. NOTE...THE HAZARDOUS WEATHER OUTLOOK WILL NOW BE ISSUED AROUND 6 AM EACH MORNING...
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 12:17 PM CST | Severe Thunderstorm Warning | MOB | Covington | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.